Annals of Combinatorics

, Volume 16, Issue 4, pp 719–732 | Cite as

On the Independent Domination Number of Regular Graphs

  • Wayne Goddard
  • Michael A. Henning
  • Jeremy Lyle
  • Justin Southey


A set S of vertices in a graph G is an independent dominating set of G if S is an independent set and every vertex not in S is adjacent to a vertex in S. In this paper, we consider questions about independent domination in regular graphs.

Mathematics Subject Classification

05C69 05C35 


independent domination regular graph cubic graph dominating set 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barefoot C., Harary F., Jones K.F.: What is the difference between the domination and independent domination numbers of cubic graph?. Graphs Combin. 7(2), 205–208 (1991)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Berge C.: Theory of Graphs and its Applications. Methuen & Co. Ltd., London (1962)MATHGoogle Scholar
  3. 3.
    Cockayne E.J., FavaronO. , Li H., MacGillivray G.: The product of the independent domination numbers of a graph and its complement. Discrete Math. 90(3), 313–317 (1991)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Cockayne E.J., Fricke G., Mynhardt C.M.: On a Nordhaus-Gaddum type problem for independent domination. Discrete Math. 138(1-3), 199–205 (1995)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Cockayne E.J., Hedetniemi S.T.: Independence graphs. Congr. Numer. X, 471–491 (1974)MathSciNetGoogle Scholar
  6. 6.
    Cockayne E.J., Hedetniemi S.T.: Towards a theory of domination in graphs. Networks 7(3), 247–261 (1977)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Cockayne E.J., Mynhardt C.M.: Independence and domination in 3-connected cubic graphs. J. Combin. Math. Combin. Comput. 10, 173–182 (1991)MathSciNetMATHGoogle Scholar
  8. 8.
    Duckworth, W.,Wormald, N.: Linear programming and the worst-case analysis of greedy algorithms on cubic graphs. Electron. J. Combin. 17(1), #R177 (2010)Google Scholar
  9. 9.
    Favaron O.: Two relations between the parameters of independence and irredundance. Discrete Math. 70(1), 17–20 (1988)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Gimbel J., Vestergaard P.D.: Inequalities for total matchings of graphs. Ars Combin. 39, 109–119 (1995)MathSciNetMATHGoogle Scholar
  11. 11.
    Goddard W., Henning M.A.: Nordhaus-Gaddum bounds for independent domination. Discrete Math. 268, 299–302 (2003)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Harutyunyan, A., Horn, P., Verstraete, J.: Independent dominating sets in graphs of girth five. Avaible at: (2010)
  13. 13.
    Haviland J.: On minimum maximal independent sets of a graph. Discrete Math. 94, 95–101 (1991)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Haviland J.: Independent domination in regular graphs. Discrete Math. 143, 275–280 (1995)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Haviland J.: Upper bounds for independent domination in regular graphs. Discrete Math. 307, 2643–2646 (2007)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Haynes T.W., Hedetniemi S.T., Slater P.J.: Domination in Graphs: Advanced Topics. Marcel Dekker Inc., New York (1998)MATHGoogle Scholar
  17. 17.
    Haynes T.W., Hedetniemi S.T., Slater P.J.: Fundamentals of Domination in Graphs. Marcel Dekker Inc., New York (1998)MATHGoogle Scholar
  18. 18.
    Kostochka A.V.: The independent domination number of a cubic 3-connected graph can be much larger than its domination number. Graphs Combin. 9, 235–237 (1993)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Lam P.C.B., Shiu W.C., Sun L.: On independent domination number of regular graphs. Discrete Math. 202, 135–144 (1999)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Rabern L.: On hitting all maximum cliques with an independent set. J. Graph Theory 66, 32–37 (2011)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Rosenfeld M.: Independent sets in regular graphs. Israel J. Math. 2, 262–272 (1964)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Seifter N.: Domination and independent domination numbers of graphs. Ars Combin. 38, 119–128 (1994)MathSciNetMATHGoogle Scholar
  23. 23.
    Verstraete, J.: Personal communication. (2010)Google Scholar
  24. 24.
    Žerovnik J., Oplerova J.: A counterexample to conjecture of Barefoot, Harary, and Jones. Graphs Combin. 9, 205–207 (1993)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Zverovich I.È., Zverovich V.È.: Disproof of a conjecture in the domination theory. Graphs Combin. 10, 389–396 (1994)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  • Wayne Goddard
    • 1
  • Michael A. Henning
    • 2
  • Jeremy Lyle
    • 3
  • Justin Southey
    • 2
  1. 1.School of Computing and Department of Mathematical SciencesClemson UniversityClemsonUSA
  2. 2.Department of MathematicsUniversity of JohannesburgAuckland ParkSouth Africa
  3. 3.Department of MathematicsThe University of Southern MississippiHattiesburgUSA

Personalised recommendations